At the start of the month, a stationary front hovered over Ohio and Pennsylvania on the 5th and 6th of June. The front briefly resumed a southeast march into West Virginia on the 7th before stalling across the area once again. An upper level disturbance finally pushed the front to the north and then sent a cold front through the middle Ohio Valley and central Appalachians on the 8th.
In the midst of the front hovering nearby, several rounds of very heavy rain within thunderstorms deposited two to four inches of rain in some locations of West Virginia. One rainfall report from this event noted over an inch of rain had fallen in less than thirty minutes. This excessive rainfall led to flooding of numerous roads and low lying areas across Barbour, Kanawha, Raleigh, and Upshur Counties. Additionally, high water also began to approach some structures in Barbour and Upshur Counties.
During this stretch of unsettled weather, the afternoon of June 9th proved to be active in the form of damaging wind gusts from strong thunderstorms. With the combination of the nearby front and strong daytime heating, storms grew in earnest during the early afternoon hours on the 9th and promoted downed trees and power lines as activity swept through portions of the Kanawha Valley. Storms pressed out of the area that evening as the front drifted southward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 5, 1:17 PM EST, 5 hours 4 minutes earlier.
Area forecast discussion, Jun 5, 1:17 PM EST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
217 PM EDT Thu Jun 5 2025
.SYNOPSIS...
Daily shower and storm chances return today in the midst of a
slow moving cold front approaching. Active weather persists into
the weekend as the front stalls over the area.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 215 PM Thursday...
Key Points:
* An Air Quality Alert has been issued for the state of West
Virginia through 10 PM this evening.
* A sluggishly moving cold front yields episodic rounds of
showers and storms starting today and into the weekend.
After a slew of dry weather ruling the roost for the start of
the week, a cold front will begin to drive showers and storms
into the area today. Already seeing that develop this afternoon
on radar with agitated cumulus forming a scattered cluster of
activity in our northeast Kentucky and southeast Ohio counties.
Another cluster of diurnally driven showers and storms within
our forecast area will be up along the ridges this afternoon and
evening in response to southeast flow and nearby low pressure of
tropical descent churning over the Carolinas. Both clusters of
activity will diminish late tonight with the loss of daytime
heating, with precipitation chances then retreating back to the
north and west closer to where the cold front will be
positioned.
Upper level ridging will continue to flatten aloft overnight,
with the cold front able to achieve further eastward progression
through the Ohio Valley. The boundary is progged to reach just
outside the western fringes of our forecast area Friday morning
and will likely set up shop for the rest of the near term
period. This will spread showers and afternoon thunderstorms
across a wider area on Friday, with some storms capable of
producing locally damaging wind gusts and heavy downpours. An
impulse of moisture riding along the southern edge of the front
will be on the verge of reaching our area late Friday evening,
imposing an extension for precipitation into the overnight hours
and into the start of the weekend.
In the midst of the encroaching cold front, efficient southerly
flow will encourage an influx of moisture into the area today,
causing humidity levels to rise alongside unseasonably warmer
temperatures. An Air Quality Alert has been issued for the state
of West Virginia through 10 PM this evening due to the muggy
conditions, coupled with lingering Canadian wildfire smoke.
Afternoon high temperatures on Friday are anticipated to be a
few degrees lower than the past several days, only reaching the
low 80s across the lowlands and the 70s along the spine of the
Appalachians.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 215 PM Thursday...
Key Points:
* Unsettled through the weekend.
* Heavy downpours and a few severe storms possible on Saturday.
A front slowly slides into the area from the northwest Friday night
and then lingers overhead through Saturday. Widespread showers and
storms are expected to develop in the moisture rich environment
accompanying the front, with potential for isolated severe storms as
instability peaks during the afternoon and evening. Damaging winds
are the main concern for any severe storms. Localized flash flooding
could also occur due to heavy rain in thunderstorms, particularly in
locations impacted by previous rounds of storms.
Sunday remains active as the arrival of a shortwave and surface low
prompt additional chances for showers and thunderstorms during the
day.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 215 PM Thursday...
Key Points:
* Upper trough maintains precipitation chances early next week.
* Briefly drier for much of the area mid week.
An upper level trough ushers a cold front across the area Monday and
Tuesday, then a period of drier conditions is possible for much of
the area as weak high pressure moves in behind the retreating trough
mid week. Precipitation chances redevelop towards the end of the
week as moisture spreads north in advance of another boundary.
Temperatures should remain near to normal much of next week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 215 PM Thursday...
After a slew of dry weather days, the return of showers and
thunderstorms arrives today ahead of a slow moving cold front.
Bubbling cumulus this afternoon will result in isolated to
scattered activity out ahead of the main line of convection,
settled along the boundary back in Ohio and Indiana. A few
batches of precipitation could move into our western terminals
this afternoon, but did not have strong enough confidence that
they would see direct impacts in visibility so held off on using
tempos with this issuance.
Today's storm activity will be primarily diurnally driven, with
precipitation chances then retreating back towards the frontal
boundary. The front itself will slip eastward on Friday, and is
projected to drape through the lower Ohio Valley. This eastward
progression will yield sub-VFR ceilings stretching into the
western flank of the forecast area Friday morning before daytime
mixing forces bases to rise slightly for the rest of the period.
Additional shower and storm chances, more abundant in nature
compared to this afternoon, will be present on Friday afternoon
as the front scoots closer to the region.
Winds will remain light and primarily out of the south/southwest
through the period out ahead of the frontal passage.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: None.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H M M
EKN CONSISTENCY H H H H H H H H H H M H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z FRIDAY...
IFR conditions at times in showers and thunderstorms through
Monday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Air Quality Alert until 10 PM EDT this evening for WVZ005>011-
013>020-024>034-039-040-515>526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...MEK/20
NEAR TERM...MEK
SHORT TERM...20
LONG TERM...20
AVIATION...MEKHazardous weather outlook, Jun 5, 3:01 AM EST, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
401 AM EDT Thu Jun 5 2025
KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-060815-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-
Ritchie-
401 AM EDT Thu Jun 5 2025
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central, northern and
western West Virginia.
.DAY ONE...Today and Tonight.
There is a Marginal Risk for severe thunderstorms this afternoon and
evening. The main hazard is damaging wind gusts, though hail is also
possible.
Locally heavy rainfall is also possible at times through today. This
could result in localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a Marginal Risk for severe thunderstorms Friday afternoon
and evening. The main hazard is damaging wind gusts, though hail is
also possible.
Locally heavy rainfall is also possible at times through Saturday
morning. This could result in localized flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ105-VAZ003-004-WVZ005-006-013>016-018-020-024>034-039-040-515>526-
060815-
Lawrence-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha-
Roane-Calhoun-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
401 AM EDT Thu Jun 5 2025
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a Marginal Risk for severe thunderstorms Friday afternoon
and evening. The main hazard is damaging wind gusts, though hail is
also possible.
Locally heavy rainfall is also possible at times through Saturday
morning. This could result in localized flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 5, 3:00 PM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT Thu Jun 5 2025
OHZ067-076-052030-
Washington OH-Morgan OH-
400 PM EDT Thu Jun 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WASHINGTON AND
CENTRAL MORGAN COUNTIES THROUGH 430 PM EDT...
At 359 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesterhill, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
McConnelsville, Beverly, Chesterhill, Stockport, Bristol, and
Hackney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3949 8158 3945 8194 3946 8197 3956 8200
3974 8168
TIME...MOT...LOC 1959Z 276DEG 21KT 3953 8190
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
04Special weather statement, Jun 5, 3:28 PM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
428 PM EDT Thu Jun 5 2025
OHZ075-076-WVZ009-052100-
Washington OH-Athens OH-Wood WV-
428 PM EDT Thu Jun 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON...
SOUTHEASTERN ATHENS AND NORTHWESTERN WOOD COUNTIES THROUGH 500 PM
EDT...
At 428 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coolville, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Parkersburg, Belpre, Coolville, Vienna, Lubeck, Washington, North
Hills, Fleming, Blennerhassett, Bartlett, and Little Hocking.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 177 and 181.
Route 50 in West Virginia between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3931 8142 3915 8174 3915 8175 3918 8176
3918 8182 3923 8194 3947 8179
TIME...MOT...LOC 2028Z 229DEG 17KT 3925 8177
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
04Special weather statement, Jun 5, 4:24 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
524 PM EDT Thu Jun 5 2025
OHZ085-WVZ008-009-052200-
Meigs OH-Jackson WV-Wood WV-
524 PM EDT Thu Jun 5 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MEIGS...NORTH
CENTRAL JACKSON AND SOUTHWESTERN WOOD COUNTIES THROUGH 600 PM EDT...
At 523 PM EDT, Doppler radar was tracking a strong thunderstorm over
Forked Run State Park, moving southeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Forked Run State Park, Belleville, and Reedsville.
This includes Interstate 77 in West Virginia between mile markers 157
and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3904 8157 3903 8158 3902 8179 3915 8183
3918 8168
TIME...MOT...LOC 2123Z 341DEG 5KT 3912 8179
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
04Special weather statement, Jun 5, 4:44 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
544 PM EDT Thu Jun 5 2025
OHZ076-WVZ010-052215-
Washington OH-Pleasants WV-
544 PM EDT Thu Jun 5 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WASHINGTON AND
CENTRAL PLEASANTS COUNTIES THROUGH 615 PM EDT...
At 543 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belmont, or near St. Marys, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
St. Marys, Belmont, Newport, and Willow Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3938 8105 3935 8134 3944 8138 3953 8118
TIME...MOT...LOC 2143Z 245DEG 23KT 3942 8127
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
04Special weather statement, Jun 5, 5:22 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
622 PM EDT Thu Jun 5 2025
OHZ085-WVZ009-052345-
Meigs-Wood-
622 PM EDT Thu Jun 5 2025
...CREEKS AND STREAMS RUNNING HIGH...
Locally heavy rain to the tune of 1 to 2 inches has fallen this
evening. While rainfall has exited the area, some localized high
water is possible over the next hour or so in the typical low-lying
trouble areas, with any high water receding thereafter. Do not drive
your vehicle into areas where water covers the roadway. The water
depth may be too great to allow your car to cross safely.
&&
LAT...LON 3918 8170 3910 8168 3909 8174 3909 8178
3908 8180 3916 8180
TIME...MOT...LOC 2220Z 240DEG 49KT 3917 8165
04Special weather statement, Jun 5, 6:04 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
704 PM EDT Thu Jun 5 2025
OHZ086-WVZ007-060030-
Gallia-Mason-
704 PM EDT Thu Jun 5 2025
...CREEKS AND STREAMS RUNNING HIGH...
Locally heavy rain to the tune of 1 to 2 inches has fallen this
evening. While rainfall has exited the area, some localized high
water is possible over the next hour or so in the typical low-lying
trouble areas, with any high water receding thereafter. Do not drive
your vehicle into areas where water covers the roadway. The water
depth may be too great to allow your car to cross safely.
&&
LAT...LON 3882 8216 3888 8220 3892 8209 3883 8206
TIME...MOT...LOC 2302Z 268DEG 0KT 3887 8212
04
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265728, 1262690, 1274876, 1274878, 1262691, 1262692, 1262693, 1262694, 1265729, 1262695, 1262696, 1262697, 1262698, 1262699, 1262700, 1262701, 1265794, 1269652, 1269653, 1274880.